MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 44CM SHAFT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 44CM SHAFT; STAPLE, IMPLANTABLE
Model Number PLE45A
Health Effect - Clinical Codes Blood Loss (2597); Not Applicable (3189)
Date of Event 01/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date, a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested, and the following was obtained: what were the indications for surgery? gastroplasty bypass.Please confirm surgical procedure.Please explain what is meant by ¿not being cut by the blade as it normally did¿.Surgeon reports that he is realizing that the blade is not cutting the tissue evenly, that it is damaging the tissue as if it were not sharp and that this may be causing the bleeding.What color cartridges were used? golden and blue on the pouch and white on the intestinal loop.Were there any staple formation issues noted throughout care of patient? it was not observed.Does the surgeon routinely wait 15 seconds prior to firing? yes.Always wait.Does the surgeon pulse fire or use one continuous firing stroke? in this case, the firing was continuous.Did the issue occur on the first firing or subsequent firing? in all shots.Please explain what is meant by ¿clips and its replacement¿.Use of clips (lt300) and reinforcement suture in the staple line.Was the bleeding intraluminal or intra-abdominal? in both: in the stomach, intra-abdominal bleeding was observed, and in the loop, two-intralumial bleeding.How was the bleeding addressed? with clips and reinforcement suture.Was a transfusion required? in this case, no.Was the site of the bleeding identified? yes and controlled during the procedure.Was the post-operative care of the patient altered as a result of the difficulties experienced with device? yes.The surgery took 30 minutes longer than normal to be able to control the bleeding and the patient was hospitalized for 1 more day.What is the current patient status? the patient evolved well and was discharged.The biggest problems occur during the same surgery.Because of the bleeding, the surgical time increases, the use of clips also and the team complains a lot because when using the competitor with tri-staple loads, they do not have this type of complaint.
 
Event or Problem Description
It was reported that there was more intense than normal bleeding from the staple line, and realize that the tissue is not being cut by the blade as it normally did.Surgeon reported that during the gastroplasty procedure there was bleeding in the staple line, requiring the use of clips and its replacement.The technique was bypass.On the first postoperative day the patient continued to bleed and his hemoglobin dropped to 7.The patient was under observation for another 2 days in the hospital, progressed well and was discharged.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent: 2/21/2020.Investigation summary: 2 photos were received.The 1st and 2nd photos show a surgical instrument removing the tissue and staple line and cut line were as expected.Based on the photos reviewed, the event describe cannot be confirmed.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Additional information was requested, and the following was obtained: what were the indications for surgery? gastroplasty: bypass.Please confirm surgical procedure.Please explain what is meant by ¿not being cut by the blade as it normally did¿.Surgeon reports that he is realizing that the blade is not cutting the tissue evenly, that it is damaging the tissue as if it were not sharp and that this may be causing the bleeding.What color cartridges were used? golden and blue on the pouch and white on the intestinal loop.Were there any staple formation issues noted throughout care of patient? it was not observed.Does the surgeon routinely wait 15 seconds prior to firing? yes.Always wait.Does the surgeon pulse fire or use one continuous firing stroke? in this case, the firing was continuous.Did the issue occur on the first firing or subsequent firing? in all shots.Please explain what is meant by ¿clips and its replacement¿.Use of clips (lt300) and reinforcement suture in the staple line.Was the bleeding intraluminal or intra-abdominal? in both: in the stomach, intra-abdominal bleeding was observed, and in the loop, two-intralumial bleeding.How was the bleeding addressed? with clips and reinforcement suture was a transfusion required? in this case, no.Was the site of the bleeding identified? yes and controlled during the procedure.Was the post-operative care of the patient altered as a result of the difficulties experienced with device? yes.The surgery took 30 minutes longer than normal to be able to control the bleeding and the patient was hospitalized for 1 more day.What is the current patient status? the patient evolved well and was discharged.The biggest problems occur during the same surgery.Because of the bleeding, the surgical time increases, the use of clips also and the team complains a lot.

Brand Name
PWRD ECH FLEX 45MM 44CM SHAFT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9676175
Report Number3005075853-2020-00799
Device Sequence Number2800403
Product Code GDW
UDI-Device Identifier10705036014379
UDI-Public10705036014379
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K110385
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model NumberPLE45A
Device Catalogue NumberPLE45A
Device Lot NumberR9585H
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/13/2020
Supplement Date Received by Manufacturer02/27/2020
Initial Report FDA Received Date02/06/2020
Supplement Report FDA Received Date02/21/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;